Missouri, 2011

Hail in Missouri, May 7, 2011

May 7, 2011 · NWS SGF · 5 events in 4 counties and zones

A cluster of thunderstorms developed with an upper level disturbance moving across the Ozarks during the early morning hours. Isolated strong to severe thunderstorms developed with this disturbance and produced a few reports of marginal severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A cluster of thunderstorms developed with an upper level disturbance moving across the Ozarks during the early morning hours. Isolated strong to severe thunderstorms developed with this disturbance and produced a few reports of marginal severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 7, 1:52 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 7, 1:52 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 AM CDT SAT MAY 7 2011

.DISCUSSION...
FANTASTIC CONDITIONS WERE OBSERVED OVER EXTREME SOUTHEAST KANSAS AND
THE MISSOURI OZARKS OVERNIGHT.  EARLY MORNING TEMPERATURES COOLED
DOWN INTO THE MID AND UPPER 50S...WHILE LIGHT SOUTHERLY BREEZES
PERSISTED.  DRY WEATHER WAS ONGOING ACROSS THE OZARKS
REGION...HOWEVER...A CLUSTER OF SHOWERS AND THUNDERSTORMS WERE
DEVELOPING NEAR THE INTERSTATE 70 CORRIDOR OF NORTHWEST MISSOURI AND
NORTHEAST KANSAS.

THIS CLUSTER OF THUNDERSTORMS WILL LIKELY TAKE A TRAJECTORY TO THE
SOUTH AND EAST...IMPACTING THE OZARKS REGION WITH SOME RAINFALL
THROUGH THE MORNING HOURS.  I DON'T THINK ALL LOCATIONS WILL
EXPERIENCE THIS ACTIVITY...BUT MOST AREAS WILL.  SHORT RANGE MODELS
HAVE THIS CONVECTIVE CLUSTER EXITING THE EASTERN OZARKS RIGHT AROUND
MID DAY...ALLOWING FOR WARM AND INCREASINGLY HUMID CONDITIONS FOR
YOUR SATURDAY AFTERNOON ACTIVITIES.  NO SEVERE THUNDERSTORMS ARE
EXPECTED WITH THESE STORMS. HOWEVER...IT'S NOT OUT OF THE REALM OF
POSSIBILITY THAT A COUPLE OF THE STRONGER UPDRAFTS PRODUCE SOME
SMALL HAIL FROM TIME TO TIME.

IT APPEARS AS THOUGH AN EXTENDED PERIOD OF DRY WEATHER WILL OCCUR
FROM THIS AFTERNOON THROUGH AT LEAST WEDNESDAY MORNING.  A 100 KNOT
SPEED MAX WILL CARVE OUT A LONG WAVE TROUGH ACROSS THE INTERMOUNTAIN
WEST DURING THIS TIME FRAME...POPPING UPPER SOUTHWEST FLOW ACROSS
THE NATIONS MID SECTION THROUGH WEDNESDAY.  THIS WILL PROMOTE HOT
AND HUMID WEATHER...MUCH LIKE WHAT WE WOULD EXPERIENCE TOWARD LATE
JUNE.  AFTERNOON TEMPERATURES WILL WARM WELL INTO THE 80S ON A DAILY
BASIS SUNDAY THROUGH WEDNESDAY...WHILE OVERNIGHT LOWS ONLY FALL INTO
THE MID AND UPPER 60S.  HELLO SUMMER.

BOTH THE GFS AND THE ECMWF SUGGEST THAT SHOWERS AND THUNDERSTORMS
WILL ERUPT ALONG A KANSAS DRY LINE WEDNESDAY AFTERNOON IN RESPONSE
TO A BELT OF UPPER LEVEL LIFT THAT OVERSPREADS THIS FEATURE.  THESE
STORMS WILL TRACK DIRECTLY OVER THE MISSOURI OZARKS REGION WEDNESDAY
EVENING AND NIGHT IF THE GFS SOLUTION WAS TO MATERIALIZE.  MEANWHILE
THE ECMWF HAS MORE OF A SIGNAL FOR A PLAINS EPISODE OF SEVERE
WEATHER...AND KEEPING THE OZARKS AIRMASS CAPPED AND AWAY FROM THE
DRY LINE.  IF THE GFS BEGINS TO TREND TOWARD THIS ECMWF
SOLUTION...THEN WE MAY NEED TO START CUTTING BACK ON POPS FOR THE
WEDNESDAY NIGHT INTO THURSDAY TIME FRAME.

CRAMER

&&

.AVIATION...

FOR THE 06Z KSGF...KJLN AND KBBG TAFS...A STRONG LOW LEVEL JET
WILL SPREAD OVER THE REGION OVERNIGHT...CREATING LOW LEVEL WIND
SHEAR CONCERNS AT THE TAF SITES.

AN UPPER LEVEL DISTURBANCE WILL ALSO TRACK ACROSS THE REGION
OVERNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS EAST CENTRAL KANSAS OVERNIGHT AND WILL SPREAD TO THE SOUTH
AND EAST. THE BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD
REMAIN NORTH OF THE TAF SITES WITH MORE SCATTERED ACTIVITY
EXPECTED FARTHER TO THE SOUTH AT THIS TIME. THEREFORE...HAVE GONE
WITH TEMPO GROUPS TO ACCOUNT FOR THIS ACTIVITY.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 6, 6:59 PM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 PM CDT FRI MAY 6 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-080100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
759 PM CDT FRI MAY 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED RISK FOR LIGHTNING.

DISCUSSION...

  A CLUSTER OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER PORTIONS
  OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS LATE
  TONIGHT. SMALL HAIL MAY BE POSSIBLE WITH A FEW OF THESE
  STORMS...HOWEVER NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THUNDERSTORMS ARE EXPECTED TO BE ONGOING ACROSS THE AREA EARLY
  SATURDAY MORNING...EVENTUALLY EXITING THE EASTERN OZARKS BY
  MIDDAY SATURDAY.

  MORE THUNDERSTORMS WILL THEN BE POSSIBLE ACROSS THE OUTLOOK AREA
  WEDNESDAY AND THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Special weather statement, May 7, 3:17 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 AM CDT SAT MAY 7 2011

MOZ088-093-094-071000-
JASPER MO-NEWTON MO-LAWRENCE MO-
417 AM CDT SAT MAY 7 2011

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN NEWTON...SOUTHEASTERN
JASPER AND SOUTHERN LAWRENCE COUNTIES UNTIL 500 AM CDT...

AT 413 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FIDELITY...OR 8 MILES SOUTH OF CARTHAGE...
MOVING EAST AT 40 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE AURORA...CHESAPEAKE...DIAMOND...
FIDELITY...FREISTATT...HOBERG...LA RUSSELL...MARIONVILLE...MOUNT
VERNON...PIERCE CITY...REEDS...RITCHEY...SARCOXIE...STOTTS CITY...
VERONA AND WENTWORTH.

INTERSTATE 44 BETWEEN MILE MARKERS 16 AND 50 WILL ALSO BE IMPACTED BY
THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3692 9392 3694 9435 3716 9436 3716 9361
      3692 9361
TIME...MOT...LOC 0917Z 277DEG 35KT 3706 9425

DSA

The radar

The Pleasant Hill radar (KEAX), 103 km away, was scanning. The volume nearest the first event began at 09:17 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Vernon

When
May 7, 3:20 AM CST
Where
Vernon County, 0.88 mi SE of Richards
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.910, -94.560

Hail, Barton

When
May 7, 3:40 AM CST
Where
Barton County, 0.88 mi SE of Golden City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.390, -94.090

Hail, Barton

When
May 7, 3:40 AM CST
Where
Barton County, 2.83 mi WSW of Golden City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.390, -94.150

Hail, Greene

When
May 7, 4:35 AM CST
Where
Greene County, 0.69 mi S of Republic
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.110, -93.480

A NWS employee reported penny size hail.

Hail, St. Clair

When
May 7, 4:40 AM CST
Where
St. Clair County, 0.69 mi N of Osceola Muni Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.030, -93.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289228, 289229, 289230, 289231, 289232.